Mississippi, 2008Flash Flooding and Damaging Winds in Mississippi, July 31, 2008
July 31, 2008 · NWS MEG · 12 events in 7 counties and zones
A cold front sagged south into North Mississippi during the late afternoon hours of July 31st, 2008. The front produced showers and thunderstorms over the area through the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front sagged south into North Mississippi during the late afternoon hours of July 31st, 2008. The front produced showers and thunderstorms over the area through the evening hours. Some of the thunderstorms became severe and produced damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 2:03 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 31, 2:03 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT THU JUL 31 2008
.SYNOPSIS...
SURFACE FRONT HAS STALLED OVER THE MIDSOUTH. ISOLATED PULSE
CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS
AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105.
EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN
VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH
MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT
ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST
AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE
THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR
SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY
AND ENHANCED MOISTURE.
.LONG TERM (SATURDAY THROUGH TUESDAY)...
STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK.
MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST
ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S. THIS SHOULD ALLOW
TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS
LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100
DEGREES FROM SATURDAY INTO EARLY NEXT WEEK.
LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD.
THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF
NORMAL PRECIPITATION. WITH TEMPERATURE EXPECTED FROM THE UPPER 90S
TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 98 77 100 / 20 10 0 10
MKL 70 96 71 98 / 20 10 0 10
JBR 71 99 74 101 / 20 10 0 10
TUP 72 95 74 99 / 50 20 0 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY.
&&
BELLES
Hazardous weather outlook, Jul 31, 3:32 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT THU JUL 31 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
432 AM CDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO
2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
MIDSOUTH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO
EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105
DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE
NEEDED DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KNS
In the hours before
Special weather statement, Jul 31, 2:43 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT THU JUL 31 2008
MSZ004-009-312130-
TIPPAH MS-PRENTISS MS-
343 PM CDT THU JUL 31 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF JUMPERTOWN AT 343 PM CDT...
MOVING SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN PRENTISS AND TIPPAH COUNTIES...INCLUDING THE CITY OF
BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY..
Flash Flood, Marshall
- When
- July 31, 3:12 PM CST to 7:00 PM CST
- Where
- Marshall County, 1.48 mi NNE of Cayce to 8 mi ENE of Cayce
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.969, -89.608
Heavy rain produced flash flooding north of Byhalia. Several roads had six to ten inches of water on them. Water was as high as car tires in a few spots. The flash flooding brought traffic to a standstill.
Flash Flood, De Soto
- When
- July 31, 5:45 PM CST to 7:15 PM CST
- Where
- De Soto County, 2.73 mi S of Handy Corner to 2.76 mi S of Handy Corner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.931, -89.743
Heavy rain produced flash flooding at the intersection of Center Hill Road and Grazeland, outside of Olive Branch.
Thunderstorm Wind, De Soto
- When
- July 31, 5:45 PM CST to 5:50 PM CST
- Where
- De Soto County, 1.25 mi WNW of Walls to Walls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.957, -90.151
Straight line winds blew trees down in Walls.
Thunderstorm Wind, De Soto
- When
- July 31, 5:55 PM CST to 6:00 PM CST
- Where
- De Soto County, 2.14 mi NNE of Hernando to Hernando
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 34.850, -89.992
Straight line winds blew trees and power lines down in Hernando.
Thunderstorm Wind, De Soto
- When
- July 31, 6:01 PM CST to 6:06 PM CST
- Where
- De Soto County, 0.51 mi NE of Lake Cormorant to Lake Cormorant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.905, -90.213
Straight line winds blew trees down in Lake Cormorant.
Thunderstorm Wind, Tate
- When
- July 31, 6:23 PM CST to 6:28 PM CST
- Where
- Tate County, Senatobia to 1.37 mi WSW of Senatobia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.620, -89.950
Straight line winds blew trees down in Senatobia.
Thunderstorm Wind, Panola
- When
- July 31, 6:40 PM CST to 6:45 PM CST
- Where
- Panola County, 0.83 mi NNE of Sardis to Sardis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.441, -89.913
Straight line winds blew trees down in Sardis.
Flash Flood, De Soto
- When
- July 31, 6:55 PM CST to 8:00 PM CST
- Where
- De Soto County, 2.19 mi SSE of Nesbit to 2.2 mi N of Eudora
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.852, -90.002
Heavy rain produced flash flooding in the city of Hernando and across Southern portions of Desoto County. Numerous roads and streets were closed.
Thunderstorm Wind, Panola
- When
- July 31, 6:57 PM CST to 7:02 PM CST
- Where
- Panola County, Batesville to 1.04 mi SSE of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.320, -89.950
Straight line winds blew trees down in Batesville.
Flash Flood, Lafayette
- When
- July 31, 7:28 PM CST to 9:00 PM CST
- Where
- Lafayette County, Oxford to 1.27 mi SSW of Oxford
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.370, -89.520
Heavy rain produced flash flooding on streets near the University of Mississippi Campus.
Thunderstorm Wind, Yalobusha
- When
- July 31, 7:35 PM CST to 7:40 PM CST
- Where
- Yalobusha County, 0.87 mi ENE of Oakland to 1 mi E of Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.055, -89.906
Straight line winds blew power lines down, just east of Oakland.
Thunderstorm Wind, Calhoun
- When
- July 31, 8:01 PM CST to 8:06 PM CST
- Where
- Calhoun County, 5 mi N of Bruce to 2.51 mi NW of Bruce Hasting Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.052, -89.350
Straight line winds blew trees down on Highway 9 North, north of Bruce.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
- Flash Flood and Damaging Winds in Alabama, July 31, 2008$15,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126709, 126672, 126749, 126761, 126765, 126773, 126778, 126791, 126783, 126793, 126784, 126785.